Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Oxandrine and HDL
May 1, 2000

First a little background. I have been HIV infected for fourteen years and have remained very health up to last fall. Despite CD4's in the 700-800 range I began losing weight. This started after sinus surgery in July 1999. I had trouble recovering and requested a testosterone test. My levels of total testosterone came back in the low normal range, but my free testosterone was very low. I was started on the testoderm patch, but continued to lose weight. In December Oxandrine was added. I gained back the twenty pounds I lost and feel great, but my HDL dropped from 25 before oxandrine to 13. I don't want to stop the oxandrine but am concerned about the low HDL. Are there alternatives to oxandrine that won't cause a decrease in HDL? I also recently started taking testosterone injections 200mg every other week in place of the patch and have begun a rigorous exercise schedule. Could the exercise help enough with the low HDL?

Response from Dr. Dieterich

There really is nothing that raises HDL other than exercise. I am not certain that oxandrolone is the sole culprit here , but all anabolics including testosterone can do this. The only other things you can do to help would be to take one baby aspirin per day and one glass of wine. Keep exercising! Douglas T. Dieterich, M.D.


Previous
anabolics in early infection?
Next
fat loss & muscle

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement